Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Cauchy-type congruences for binomial coefficients

Authors: Richard H. Hudson and Kenneth S. Williams
Journal: Proc. Amer. Math. Soc. 85 (1982), 169-174
MSC: Primary 10A40; Secondary 05A10
MathSciNet review: 652435
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In 1840 Cauchy [2] showed that for a prime $ p = ef + 1$, $ e = 20$,

$\displaystyle \left( {\begin{array}{* {20}{c}} {10f} \\ f \\ \end{array} } \rig... ...\begin{array}{* {20}{c}} {10f} \\ {3f} \\ \end{array} } \right)\quad (\bmod p),$

and it was not until 1965 that Whiteman [6] succeeded in removing the sign ambiguity in this congruence.

In this paper we show how the Davenport-Hasse relation [3] in the form given by Yamamoto [8] can be used to resolve the sign ambiguity in other Cauchy-type congruences. Details are given just for $ e = 8,12,{\text{and }}20$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 10A40, 05A10

Retrieve articles in all journals with MSC: 10A40, 05A10

Additional Information

Keywords: Davenport-Hasse relation, sign ambiguities in Cauchy-type congruences, binomial coefficients $ (\bmod p)$.
Article copyright: © Copyright 1982 American Mathematical Society